Washington, 2016

Heavy Snow in Washington, December 5 to 6, 2016

December 5 to 6, 2016 · NWS OTX · 4 events in 1 county or zone

A winter storm produced a swath of heavy snow across the upper Columbia Basin of Eastern Washington. Five to 8 inches of snow was observed over the rising terrain of the eastern basin, with generally lower amounts in the 3 to 5 inch range to the west in the deep basin near the Cascade Mountains, and 2 to 3 inches to the east over the Palouse region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm produced a swath of heavy snow across the upper Columbia Basin of Eastern Washington. Five to 8 inches of snow was observed over the rising terrain of the eastern basin, with generally lower amounts in the 3 to 5 inch range to the west in the deep basin near the Cascade Mountains, and 2 to 3 inches to the east over the Palouse region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 5, 8:34 PM PST, 26 minutes earlier.

Area forecast discussion, Dec 5, 8:34 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
834 PM PST Mon Dec 5 2016

.SYNOPSIS...
Light snow is forecast for the Columbia Basin, Palouse, and
southern Idaho Panhandle tonight as a low pressure system moves
through the area, otherwise expect dry weather with some rather
colder temperatures Tuesday afternoon through Wednesday night.
More snow will be on the way Thursday into Friday, and this snowy
pattern may continue into the weekend.

&&

.DISCUSSION...
Evening Update: The winter weather advisory has been upgraded to
a winter storm warning for the Upper Columbia Basin. An upper low
near Vancouver Island this evening will drop southeast towards the
Tri Cities area tonight. Meanwhile a surface low is dropping
towards the WA/OR border. An area of cold cloud tops is evident on
Infrared Satellite over the Upper Columbia Basin with isentropic
lift being maximized around the Ritzville area on the northeast
side of the low center this evening. The past two GFS runs show
this band of snow lingering over the same area through the
overnight hours...which will result in storm total snow
accumulations of 3 to 6 inches for most of the Upper Columbia
Basin with the Lind and Ritzville areas expected to have the
highest totals. A weather spotter at 730 pm this evening reported
already 3 inches has fallen between Ritzville and Washtucna. Mid
level instability with 500mb temperatures down to -39C is likely
also contributed to the increased snow intensities. In
addition...strong lift in the dendritic growth zone is also
resulting in high liquid to snow amount ratios estimated to be
between 15-20:1.

As the upper low drops southeast tonight we will see a period of
light snow mainly overnight into Tuesday morning for the
Palouse...Blue Mountains...Camas Prairie...and Lewiston area with
light accumulations. Some snow is also expected around the Spokane
area tonight but amounts should be light and less than a half
inch. Although with the mid level instability it is possible that
localized higher amounts could occur with radar at 830pm showed a
narrow band of heavier showers near the Chattaroy area. Closer to
the Canadian border only a slight chance of snow is expected with
this system.

Lastly...made a few edits to raise low temps tonight where
extensive cloud cover will limit significant temperature drops. JW

&&

.AVIATION...
00Z TAFS: The next wave will track by the Cascades, then through
Srn WA/Nrn ORE this evening through Tues. Moderate snow has began
to fall at KEAT, with snow just beginning to reach the ground at
KMWH. Expect this snow to expand slowly E through Tues morning,
lowering cigs and vsbys to IFR for KEAT/KMWH/KPUW through Tuesday
morning. The Ern TAF sites may not see steady snow until after
03-06Z. The precipitation threat gradually starts to wane
overnight and especially Tuesday morning from the west. The
Spokane area TAFs will likely fall to MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        19  24   9  20  11  23 /  50  20   0   0  10  50
Coeur d'Alene  18  23   6  20   8  22 /  20  20   0   0  10  50
Pullman        22  26  12  25  15  26 /  80  50  10   0  10  60
Lewiston       27  30  16  26  16  30 /  80  40  10   0  10  60
Colville       17  24   9  20   9  22 /  20   0   0   0   0  40
Sandpoint      16  20   3  16   5  21 /  10   0   0   0  10  30
Kellogg        14  18   3  15   4  21 /  30  20  10  10  10  50
Moses Lake     24  31  13  26  15  26 /  90  30   0   0  10  70
Wenatchee      22  30  13  24  15  24 /  80  20   0   0  10  70
Omak           19  26   9  22  11  23 /  50   0   0   0   0  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 7 AM PST Tuesday for Waterville
     Plateau-Wenatchee Area.

     Winter Weather Advisory until 10 AM PST Tuesday for Moses Lake
     Area.

     Winter Storm Warning until 10 AM PST Tuesday for Upper Columbia
     Basin.

&&
Hazardous weather outlook, Dec 5, 5:19 AM PST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
519 AM PST MON DEC 5 2016

IDZ001>004-026-027-WAZ031>038-041>044-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
519 AM PST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLDER WEATHER PATTERN WILL ARRIVE TODAY WITH LIGHT SNOW ACCUMULATIONS
TODAY THROUGH TUESDAY IN PLACES LIKE WENATCHEE...MOSES LAKE...RITZVILLE...AND
PULLMAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLDER WEATHER PATTERN WILL REMAIN OVER THE REGION THROUGH THE
WEEKEND. ADDITIONAL SNOW ACCUMULATIONS WILL BE POSSIBLE FOR THE
ENTIRE INLAND NORTHWEST IN THE THURSDAY AND FRIDAY TIME FRAME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Columbia Basin

When
December 5, 9:00 PM PST to December 6, 5:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP observer in Odessa measured 5.5 inches of new snow overnight.

Heavy Snow, Upper Columbia Basin

When
December 5, 10:00 PM PST to December 6, 7:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP Observer in Ritzville measured 5.7 inches of snow accumulation overnight December 5th to the early morning of December 6th.

Heavy Snow, Upper Columbia Basin

When
December 5, 10:00 PM PST to December 6, 7:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Social Media
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A social media user reported 8 inches of snow fell overnight in Odessa.

Heavy Snow, Upper Columbia Basin

When
December 5, 10:00 PM PST to December 6, 6:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Public
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A member of the public measured 6 inches of new snow overnight near Lind.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667217, 667214, 667218, 667222.